Nevada, 2003High Wind in Nevada, December 29, 2003
December 29, 2003 · NWS REV · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 29, 3:40 AM PST, 4 hours 35 minutes earlier.
Area forecast discussion, Dec 29, 3:40 AM PST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
340 AM PST MON DEC 29 2003
.SHORT TERM...
LATEST MODELS ARE BACKING OFF ON PRECIP MOVING INTO WESTERN NEVADA
TODAY. UPPER FLOW HAS BEEN BACKING TO SOUTHWESTERLY AND AS A RESULT
PRECIP IS SLOWING ITS EASTWARD PROGRESS. HEAVY PRECIP IS STILL
BEING SEEN ON RADAR WEST OF THE SIERRA CREST. SOME PRECIP IS NOW
STARTING TO SPILL OVER INTO THE VALLEYS IN THE LEE OF THE SIERRA.
MODELS CONTINUE TO SHOW SYSTEM SLOWING DOWN TODAY. MOST MODEL QPF
STAYS MAINLY WEST OF THE SIERRA CREST TODAY. ETA SEEMS TO HAVE THE
BEST HANDLE ON THE LOCATION OF PRECIP AND TRIES TO BRING SOME OF THE
PRECIP INTO WESTERN NEVADA TODAY. THE AVN TAKES THE BULK OF THE QPF
SOUTH THROUGH CENTRAL CALIFORNIA. WILL CONTINUE WITH CURRENT
WARNINGS AND ADVISORIES. WARNINGS IN THE SIERRA SHOULD HAVE THE
BEST CHANCE OF VERIFYING BUT WARNINGS AND ADVISORIES IN WESTERN
NEVADA STILL LOOK GOOD AS PRECIP IS STARTING TO MOVE EAST.
THE MODELS SHOW THE UPPER SYSTEM STARTING TO CUT OFF BY 18Z TUESDAY.
SOUTHERLY FLOW...UPPER DYNAMICS AND OROGRAPHICS WILL KEEP A CHANCE
OF PRECIP IN FORECAST FOR TUESDAY. THE SYSTEM WILL CONTINUE TO MOVE
SOUTH ON WEDNESDAY AS WESTERLY FLOW DEVELOPS OVER THE GREAT BASIN.
PRECIP CHANCES DECREASE AS A RESULT ON WEDNESDAY. OHARA
.LONG TERM...THURSDAY THROUGH SUNDAY...
MODELS IN FAIRLY GOOD AGREEMENT WITH DEEP GULF OF ALASKA TROUGH AND
ASSOCIATED COLD FRONT MOVING TOWARD THE FORECAST AREA THURSDAY.
CURRENT TIMING BRINGS HEAVIEST PRECIP INTO THE SIERRA DURING THE
EVENING AND WITH POTENTIALLY JUICY MOISTURE PLUME LOOKS LIKE ANOTHER
GOOD SNOW EVENT FOR THE MOUNTAINS ABOVE AROUND 5500 TO 6000 FEET.
STRONG 120+ JET SHOULD PROVIDE SOME PRECIP SPILL OVER INTO WESTERN
NV VALLEYS. AREA STAYS ON THE WESTERN SIDE OF BROAD LONGWAVE U.S.
TROUGH SAT AND SUN WITH SHORTWAVES AND COLD AIR SPILLING SOUTHWARD
DOWN THE PAC NW COAST TOWARD THE AREA. THIS LEADS TO LOW SNOW LEVELS
IN UNSETTLED PATTERN WITH DIFFICULTY IN TIMING SHORTWAVES. MILNE
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING TODAY ZONES 2 AND 5.
.CA...WINTER STORM WARNING TODAY ZONES 71...72
WINTER STORM WARNING TODAY AND TONIGHT ABOVE 5000
FEET ZONE 73
WINTER STORM WARNING THIS MORNING ZONE 70.
&&Hazardous weather outlook, Dec 29, 5:45 AM PST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
545 AM PST MON DEC 29 2003
CAZ070>073-NVZ001>005-301500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN
AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-MINERAL AND
SOUTHERN LYON COUNTIES-MONO COUNTY-NORTHERN WASHOE COUNTY-SURPRISE
VALLEY CALIFORNIA-WESTERN NEVADA BASIN AND RANGE-
545 AM PST MON DEC 29 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.
.DAY ONE...TODAY
A STRONG PACIFIC STORM WILL CONTINUE OVER EASTERN CALIFORNIA
AND WESTERN NEVADA WITH SNOW..HEAVY AT TIMES AND STRONG WINDS.
WINTER STORM WARNING...KEEP INFORMED OF THE STATUS OF THIS
SYSTEM BY MONITORNING THE LATEST WARNING /WWUS45 KREV WSWREV/
FROM RENO FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE UNSETTLE WEATHER WILL CONTINUE THROUGH MOST THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon
- When
- December 29, 8:15 AM PST
- Where
- S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
Wind gust of 57 knots (66 mph) in southwest Reno.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Colorado, December 29 to 30, 20038 events
- Winter Storm and Winter Weather in Nevada, December 29 to 30, 20037 events
- Strong Wind in California, December 29, 2003$3,000 · 3 events
- Winter Weather in Colorado, December 29 to 30, 20033 events
- Winter Storm in California, December 29 to 30, 20032 events
- Heavy Snow in Montana, December 29 to 30, 20032 events
- High Surf in Hawaii, December 29 to 31, 20032 events
- High Wind in Hawaii, December 29 to 30, 200375 kt wind · 2 events
- Heavy Snow in Idaho, December 29, 20031 event
- Heavy Snow in Idaho, December 29 to 30, 20031 event
- High Wind in Nevada, December 29, 200363 kt wind · 1 event
- Flash Flood in California, December 29, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328137.